By Topic

IEEE Transactions on Automatic Control

Issue 4 • August 1981

Filter Results

Displaying Results 1 - 25 of 38
  • [Front cover and table of contents]

    Publication Year: 1981, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (185 KB)
    Freely Available from IEEE
  • In memoriam: Rufus P. Isaacs (1914-1981)

    Publication Year: 1981, Page(s): 809
    Request permission for commercial reuse | PDF file iconPDF (142 KB)
    Freely Available from IEEE
  • Editorial: Survey and tutorial papers

    Publication Year: 1981, Page(s): 810
    Request permission for commercial reuse | PDF file iconPDF (71 KB)
    Freely Available from IEEE
  • A generalized state-space for singular systems

    Publication Year: 1981, Page(s):811 - 831
    Cited by:  Papers (664)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (2027 KB)

    Systems of the formEdot{x}=Ax + Bu, y=Cx, withEsingular, are studied. Of particular interest are the impulsive modes that may appear in the free-response of such systems when arbitrary initial conditions are permitted, modes that are associated with natural system frequencies at infinity. A generalized definition of system order that incorporates these impulsive degrees of fr... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A general theory for matrix root-clustering in subregions of the complex plane

    Publication Year: 1981, Page(s):853 - 863
    Cited by:  Papers (156)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1031 KB)

    We consider the general problem of root-clustering of a matrix in the complex plane: LetA in C^{n times n}andS subset C. Find the largest class ofSand an algebraic criterion which is necessary and sufficient forlambda_{i}[A] in S, i=1,2,..., n. We introduce two types of regions which constitute the largest class ofSknown to date. The criterion... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On complementary models and fixed-interval smoothing

    Publication Year: 1981, Page(s):863 - 867
    Cited by:  Papers (41)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (446 KB)

    A new algorithm is derived for the standard fixed-interval linear smoothing problem in which the signal is generated by a state model. The structure of this new algorithm allows the smoothed estimate to be easily updated in response to a change in the initial state covariance matrixPi_{0}, since, unlike in existing algorifiuns, the relevant Riccati equation is entirely independent of... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient time propagation of U-D covariance factors

    Publication Year: 1981, Page(s):890 - 894
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (512 KB)

    Time propagation of the Kalman filter covariance matrix involves an operation of the formPhi P Phi^{T}. For many applicationsPhihas a block triangular structure. When the filter implementation employsU-Dcovariance factorization (i.e., recursions forUandDare used, whereP=UDU^{T}, withUunit upper triangular andDd... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilizing controllers for bilinear systems

    Publication Year: 1981, Page(s):917 - 922
    Cited by:  Papers (97)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (514 KB)

    The problem of finding stabilizing feedback controllers for continuous bilinear systems, where the controls act additively and multiplicatively simultaneously, is treated. The applicability of the "quadratic" control law of Jacobson [5] and others is extended to the case when theA-matrix has arbitary, eigenvalues under certain conditions. A class of bilinear systems common among biochem... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Observability for anyu(t)of a class of nonlinear systems

    Publication Year: 1981, Page(s):922 - 926
    Cited by:  Papers (165)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (463 KB)

    This paper deals with a class of nonlinear systems, which are linear with respect to the inputs. After a necessary and sufficient condition of observability for any input function is obtained. A canonical form is then given. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A differential representation for multivariable linear systems with disturbances

    Publication Year: 1981, Page(s):937 - 939
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (187 KB)

    It is shown how to compute a differential representation for a multivariable linear system with disturbancesdot{x}(t)=Ax(t)+Bu(t)+ W_{x}w(t)y(t)=Cx(t)+ Eu(t)+ W_{y}w(t). Explicit formulas forM_{y}(D)andM_{z}(D)in a differential equivalent representationP(D)z(t)=u(t)+M_{z}(D)w(t)y(t)=R(D)z(t)+M_{y}(D)w(t)are presented in this paper. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A root-clustering theorem

    Publication Year: 1981, Page(s): 940
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (114 KB)

    We consider the problem of root clustering of a real matrix in an algebraic region of the complex plane. It is shown that a criterion (previously obtained) based on ann^{2} times n^{2}matrix reduces to a criterion based on anfrac{1}{2}n(n-1) times frac{1}{2}n(n-1)matrix. This is done for any transformable region and thus generalizes earlier results. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of time-delay systems

    Publication Year: 1981, Page(s):951 - 953
    Cited by:  Papers (43)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (295 KB)

    This paper gives necessary and sufficient conditions for the stability of time-delay systems of the formdot{x}(t)=A_{1}x(t)+A_{2}x(t-h). These new conditions are derived by Lyapunov's direct method through systematic construction of the corresponding "energy" function. This function is known to exist, if a solutionP_{1}(0)of the algebraic nonlinear matrix equation... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The state representation of polynomic maps

    Publication Year: 1981, Page(s):953 - 956
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (402 KB)

    Letfbe an arbitrary strictly causal polynomic map between Hilbert resolution spaces. Thenfhas the formf=Ttauwhere τ is a predetermined causal map andTis linear and strictly causal. The mapsfandThave state representations. The present paper develops the interrelationship between these. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Identifiability of unknown noise covariance matrices for some special cases of a linear, time-invariant, discrete-time dynamic system

    Publication Year: 1981, Page(s):970 - 974
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (471 KB)

    This paper investigates the identification of unknown noise covariance matricesQandRof an LTI discrete-time dynamic system. Two algorithms based on maximum a posteriori (MAP) and maximum likelihood (ML) cost functions are evaluated. It is demonstrated that the cost functions exhibit local minima versus those elements ofQandRwhich dominate the steady-stat... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Correction to "State feedback decoupling with stability of linear constant(A,B,C,D)-Quadruples"

    Publication Year: 1981, Page(s):974 - 975
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (182 KB)

    The purpose of this note is to make a correction to a short paper which recently appeared in this TRANSACTIONS [1]. Although its main result (Theorem 4.1) remains valid, the proof given is incorrect. Here we restore the true nature of things. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Correction to "Regulator design with modal insensivity"

    Publication Year: 1981, Page(s): 975
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (90 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Large-scale dynamic systems: Stability and structure [Book reviews]

    Publication Year: 1981, Page(s):976 - 977
    Request permission for commercial reuse | PDF file iconPDF (284 KB)
    Freely Available from IEEE
  • Foundations of mechanics, 2nd edition

    Publication Year: 1981, Page(s):977 - 978
    Cited by:  Papers (1)
    Request permission for commercial reuse | PDF file iconPDF (247 KB)
    Freely Available from IEEE
  • [Back cover]

    Publication Year: 1981, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (481 KB)
    Freely Available from IEEE
  • On the convergence of an iterative algorithm used for Hammerstein system identification

    Publication Year: 1981, Page(s):967 - 969
    Cited by:  Papers (93)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    An analytical counterexample to the general convergence of an interative algorithm used for identification of Hammerstein systems is given. Numerical illustration is also included. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Minimax state estimation for linear stochastic systems with noise uncertainty

    Publication Year: 1981, Page(s):902 - 906
    Cited by:  Papers (64)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (568 KB)

    The problem of minimax linear state estimation for linear stochastic systems driven and observed in noises whose second-order properties are unknown is considered. Two general aspects of this problem are treated: the single-variable problem with uncertain noise spectra and the multivariable problem with uncertain componentwise noise correlation. General minimax results are presented for each of th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robustness of suboptimal control: Gain and phase margin

    Publication Year: 1981, Page(s):907 - 911
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (552 KB)

    The purpose of this paper is to introduce the gain and phase margin as measures of robustness of suboptimal linear-quadratic regulators. It will be shown that the suboptimal control retains the infinite gain margin of the corresponding optimal system, but that the phase margin and gain reduction tolerance depend on the degree of suboptimality of the nominal optimal control law. This establishes th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A state-space formulation for optimal Hankel-norm approximations

    Publication Year: 1981, Page(s):942 - 946
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (384 KB)

    The optimal Hankel-norm approximation problem studied in [1] is reformulated in a state-space setting. The crucial extension theorem is reestablished in this framework. The minimal degree optimal approximation is then derived in terms of state-space parameters View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal Hankel-norm model reductions: Multivariable systems

    Publication Year: 1981, Page(s):832 - 852
    Cited by:  Papers (175)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1624 KB)

    This paper represents a first attempt to derive a closed-form (Hankel-norm) optimal solution for multivariable system reduction problems. The basic idea is to extend the scalar ease approach in [5] to deal with the multivariable systems. The major contribution lies in the development of a minimal degree approximation (MDA) theorem and a computation algorithm. The main theorem describes a closed-fo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the controllability of nonlinear systems with time-variable delays

    Publication Year: 1981, Page(s):956 - 959
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (400 KB)

    This note deals with the controllability, of a certain class of nonlinear time-varying systems with time-variable delays in state and implicit derivative. The notion of measure of noncompactness of a set and methods for its determination in the spaces of continuous and differentiable functions are considered. By using the measure of noncompactness of a set and the fixed-point theorem of Darbo, a t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame